Hail, Pocahontas
- When
- April 24, 6:23 AM CST
- Where
- Pocahontas County, Fonda
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -94.833
An unseasonably strong cold front approached Iowa from the northwest during the early morning hours of the 24th. Southerly winds ahead of the front drew moisture north from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unseasonably strong cold front approached Iowa from the northwest during the early morning hours of the 24th. Southerly winds ahead of the front drew moisture north from the Gulf of Mexico. Surface dew point temperatures rose into the mid 50s to around 60. The atmosphere became unstable as a result, however a cap was in place aloft limiting convection through most of the night. Elevated convection took place just behind the cold front shortly before sunrise in northwest Iowa. Some of the storms became severe. Much of the severe weather occurred from west central Iowa into the south central counties. An old warm frontal boundary was in place from northwest into south central Iowa. This boundary enhanced the convection. Much of the severe weather was in the form of hail. High winds were reported in Monroe and Mahaska County from one of the stronger clusters of storms. A semi-tractortrailer truck was blown of of U.S. Highway 63 five miles south of Cedar in Mahaska County. Another semi-tractortrailer truck was blown off of Highway 63 just north of Eddyville in Mahaska County. The storms continued to intensify as the heating of the day took place, however they moved east of the Des Moines CWA by that time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 12:40 AM CST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION TO WORDING NATIONAL WEATHER SERVICE DES MOINES IA 140 AM CDT WED APR 24 2002 SHORT TERM... TWO FINE LINES SHOWING UP ON FSD RADAR WITH PREFRONTAL TROF APPROACHING KOTG AND KORC, WITH COLD FRONT ABOUT THROUGH KFSD TO KODX. MOISTURE CONVERGENCE HAS BEEN INCREASING ALONG THE FRONT, AIDED BY VERY LARGE PRESSURE RISES IMMEDIATELY BEHIND FROPA ON THE ORDER OF +9 MB/3HR. TRIPLE POINT AREA (TROF/COLD FRONT/WARM FRONT) NEAR KSUX IS WHERE I WOULD EXPECT BEST CHANCE OF INITIATION NEXT 1-2 HRS, WITH LINE LIKELY FILLING IN FAST OVER NEBRASKA SHORTLY AFTER. CORFIDI VECTORS AND WEAK WARM FRONT THAT STRETCHES INTO NORTHERN MO WOULD TEND TO LEAD LINEAR MCS IN THIS DIRECTION AFFECTING MAINLY SW AND SC IA THIS MORNING. THE META UPPER DIVERGENCE BULLSEYE IS ALSO ALONG THIS ZONE, WITH WEAKER FORCING FURTHER NE. LOW AND MID LEVEL SR-INFLOW WILL BE ENHANCED AS MCS TRACKS SE, WITH SEVERE THREAT INCREASING AS LINE EVOLVES INTO SOUTHERN IA AND NORTHERN MO AS HIGHER CAPE VALUES ARE INGESTED. WIND THREAT SEEMS PRETTY DECENT GIVEN RATHER HIGH DCAPES OVER 1000 J/KG AND HODOGRAPHS BECOMING MORE UNIDIRECTIONAL. AFTER FRONT PASSES, THERE SHOULD BE A BRIEF SPIKE IN WIND SPEEDS, THEN A SECONDARY INCREASE THIS AFTERNOON WHEN STRONG DOWNWARD MOTION AND 100KT 500 MB JET MOVES INTO THE STATE. STRONG PRESSURE GRADIENT ALONG WITH JET POSITION AND STRONG DNVA, ESPECIALLY IN NORTHERN IA, LEAD ME TO ISSUE A WIND ADVISORY FOR THIS AFTERNOON. LONGER TERM... NOT MUCH CHANGE REQUIRED TO REST OF FORECAST PACKAGE. WINDS WILL SUBSIDE TONIGHT WITH CLEARING SKIES AS RIDGE BUILDS INTO THE REGION. COLD NIGHTS AHEAD WITH UPPER 20S TO LOWER 30S. DRY NW FLOW WILL MAINTAIN DRY WEATHER THURSDAY WITH MOS TEMPS LOOKING ON TARGET. QUESTION LIES ON BEGINNING OF ISENTROPIC LIFT AND PRECIP FRIDAY. WILL MAINTAIN RAIN CHANCES ON FRIDAY GIVEN SOLID ISENTROPIC ASCENT AND MOISTURE TRANSPORT. AVN RUN IS CONSISTENT ON A SURFACE LOW TRACK THROUGH SOUTHERN INTO EASTERN IA. SYNOPTIC PATTERN AND WIND FIELDS STRIKE ME AS SIMILAR TO MINI-SUPERCELL TYPE EVENTS IN APRIL 99 AND 01. SATURDAY COULD BE QUITE BUSY IF DRY SLOT AND WARM SECTOR CAN WORK INTO SOUTHERN IA AS ADVERTISED. QUITE A BIT OF DEF ZONE RAINFALL LOOKS GOOD FOR NORTHERN IA. .DSM...WIND ADVISORY THIS AFTERNOON ALL OF CWA. KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 448 AM CDT WED APR 24 2002 .A LINE OF STRONG THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG A COLD FRONT AS IT MOVES SOUTHEAST THROUGH IOWA. THE FRONT EARLY THIS MORNING EXTENDED FROM NEAR SPENCER THROUGH COUNCIL BLUFFS...BUT WILL MAKE PROGRESS INTO EASTERN IOWA BEFORE MIDDAY. THIS LINE OF THUNDERSTORMS WILL LIKELY INTENSIFY AS HEATING TAKES PLACE THIS MORNING AHEAD OF THE COLD FRONT. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-251100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 448 AM CDT WED APR 24 2002 ...WIND ADVISORY IN EFFECT THIS AFTERNOON... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT OR THURSDAY. THUNDERSTORMS TORNADO LOW THROUGH 10 AM. DAMAGING WINDS (58+ MPH) LOW THROUGH 10 AM. LARGE HAIL (3/4+) LOW THROUGH 10 AM. FLASH FLOODING NONE. STRONG WIND MODERATE. THIS AFTERNOON. (30+ OR GUSTS 45-57 MPH) * SPOTTER ACTIVATION OUTLOOK TODAY... LOW. TONIGHT... NONE. THURSDAY... NONE. IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-251100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 448 AM CDT WED APR 24 2002 ...WIND ADVISORY IN EFFECT THIS AFTERNOON... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT OR THURSDAY. THUNDERSTORMS TORNADO LOW 7 AM THROUGH NOON. DAMAGING WINDS (58+ MPH) LOW 7 AM THROUGH NOON. LARGE HAIL (3/4+) LOW 7 AM THROUGH NOON. FLASH FLOODING NONE. STRONG WIND MODERATE. THIS AFTERNOON. (30+ OR GUSTS 45-57 MPH) * SPOTTER ACTIVATION OUTLOOK TODAY... LOW. TONIGHT... NONE. THURSDAY... NONE. KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 12:21 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284373, 5284374, 5284375, 5284382, 5284376, 5284383, 5284377, 5284378, 5284379, 5284380, 5284381.